Conditions › Endocrine
Hypoglycemia Nursing Care Plan and Interventions
Treat hypoglycemia (glucose under 70 mg/dL) with the rule of 15: 15 g of fast carbohydrate, recheck in 15 minutes, repeat if still low, then a snack or meal. If the client cannot swallow, give glucagon or IV dextrose as ordered, and teach how to prevent the next low.
Hypoglycemia nursing care plan
| Nursing problem | Goal | Key interventions |
|---|---|---|
| Risk for unstable blood glucose | Glucose back above 70 mg/dL and stays there. | |
| Risk for injury (confusion, seizures) | No injury; early cues recognized. | |
| Health maintenance: needs teaching | Carries fast sugar and matches insulin to meals and activity. |
Problem wording is plain-language nursing diagnosis style. Your program may require NANDA-I labels and your own assessment data.
What it is
Hypoglycemia: what it is
Glucose under 70 mg/dL in a client on insulin or diabetes pills. The brain runs on glucose, so a low can progress to seizures and coma. 1,2
Most lows come from insulin or a sulfonylurea.
Three levels of a low
Level 1: under 70 down to 54 mg/dL. Level 2: under 54. Level 3 (severe): needs another person's help, whatever the number. 1
Severity is about what the client can do, not only the number.
Causes of a low
Too much insulin or a sulfonylurea, a skipped or late meal, more exercise than usual, or alcohol (worst on an empty stomach). 3,4
After a severe sulfonylurea low, keep monitoring: it can recur for 24 to 48 hours.
Assessment: what you will see
Early cues: adrenaline
The body's alarm: shaky, sweaty, cool and clammy, fast heart rate, anxious and hungry. 1,3
Symptoms but no meter handy? Treat it as a low, then check.
Late cues: the brain
Too little glucose to the brain: headache, blurred vision, confusion, agitation, slurred speech, then seizures and coma. 1
In an older adult a low can look like a stroke: check glucose with any new deficit.
Hypoglycemia unawareness
No warning signs. More likely with long-standing diabetes or frequent lows; beta-blockers can also mask the signs. 1,5,3
Teach frequent checks, especially before driving.
Priority: what the nurse does first
Rule of 15
Awake and able to swallow: 15 g of fast carbs (4 oz of juice or glucose tablets). Recheck in 15 minutes; repeat until 70 or above. 6,3
Chocolate or peanut butter is a poor pick: the fat slows the sugar down.
Can't swallow: glucagon or IV
Unconscious or unable to swallow: nothing by mouth. Give glucagon (injection or nasal), or IV 50% dextrose if there is IV access. 7,1
Semiconscious or can't swallow? No juice by mouth: aspiration risk.
Nursing interventions and treatment
After the low
Back to 70 or above with no meal soon: give a snack with protein and carbs so glucose doesn't drop again. 3,8
Report the low to the provider and at handoff, and look for the cause.
After glucagon
Recheck glucose in 15 minutes. Turn the client on their side, since vomiting is common. 3,1
Glucagon works by releasing liver glycogen, so it does little after a long fast.
Client teaching
Preventing lows
Carry fast carbs, check glucose before driving and exercise, eat on schedule, and teach family how to give glucagon. 9,3
Lows can hit hours after exercise or alcohol, even overnight: check at bedtime.
Try 3 hypoglycemia questions
NCLEX-style, approved by a licensed RN. Pick an answer, check it, then read the rationale.
Question 1 · Pharmacological and Parenteral Therapies
A nurse is teaching a client newly diagnosed with type 1 diabetes mellitus about recognizing hypoglycemia. Which statement by the client indicates a need for further teaching?
Show answer and rationale
Answer: C. Giving extra insulin during hypoglycemia would further lower blood glucose and worsen a dangerous situation, so this statement shows a misunderstanding and requires further teaching. Carrying fast-acting carbohydrate, checking glucose when symptomatic, and treating a level below 70 mg/dL with fast-acting carbohydrate are all correct self-management actions. This item asks which statement is wrong, so the nurse must select the incorrect statement rather than a correct one — reading the stem's polarity carefully is essential.
Checked against: OpenStax Pharmacology for Nurses, 28.3
Question 2 · Reduction of Risk Potential
A client received a dose of regular insulin at 0800 for a blood glucose of 250 mg/dL. Based on the peak action of regular insulin, during which time frame should the nurse monitor most closely for signs of hypoglycemia?
Show answer and rationale
Answer: A. Regular insulin peaks in about 2 to 4 hours, so a dose given at 0800 would peak between approximately 1000 and 1200, making this the period of highest hypoglycemia risk. The 0815-0830 window is too soon, before the drug has reached its full effect. The 1400-1600 and 2000-2200 windows occur well after the peak has passed, when hypoglycemia risk is lower. Knowing onset, peak, and duration of insulin types allows the nurse to time glucose checks and ensure food availability appropriately.
Checked against: openstax.org; ncbi.nlm.nih.gov
Question 3 · Pharmacological and Parenteral Therapies
A client received a dose of NPH insulin at 0700. Based on the medication's peak action, during which time frame should the nurse monitor most closely for signs of hypoglycemia?
Show answer and rationale
Answer: B. NPH insulin peaks approximately 4 to 12 hours after administration, so a dose given at 0700 would peak between roughly 1100 and 1900, which is when the client is at greatest risk for hypoglycemia. The 0715 to 0900 and 0900 to 1100 windows are too early because they fall before the onset of peak action. The 1900 to 2400 window falls near the end of or after the peak period, making it a lower-risk time compared to the correct answer.
Checked against: OpenStax Pharmacology for Nurses, 28.2
Keep studying hypoglycemia in NurseLingo Pro
Pro has 15 hypoglycemia questions like these, with a rationale for every answer. Everything for hypoglycemia in one place. A free account gets 5 free opens of any condition; Pro opens all 277.
Test yourself: free endocrine practice questions with answers and rationales.
Frequently asked questions
What are the priority nursing diagnoses for hypoglycemia?
Common nursing problems for hypoglycemia include risk for unstable blood glucose; risk for injury (confusion, seizures); health maintenance: needs teaching. Choose the ones your assessment supports and rank airway, breathing and circulation problems first.
What does the nurse do first for hypoglycemia?
Awake and able to swallow: 15 g of fast carbs (4 oz of juice or glucose tablets). Recheck in 15 minutes; repeat until 70 or above. Unconscious or unable to swallow: nothing by mouth. Give glucagon (injection or nasal), or IV 50% dextrose if there is IV access.
More endocrine
Related cheat sheets
Sources
- merckmanuals.com
- OpenStax Pharmacology for Nurses, 28.1
- diabetes.org
- dailymed.nlm.nih.gov
- OpenStax Pharmacology for Nurses, 19.3
- OpenStax Nutrition for Nurses, 7.2
- OpenStax Pharmacology for Nurses, 28.3
- OpenStax Medical-Surgical Nursing, 21.2
- OpenStax Pharmacology for Nurses, 28.2
For study only, not medical advice. Follow your program, your facility's policies and the provider's orders.